Hail, Jefferson
- When
- July 24, 5:13 PM MST
- Where
- Jefferson County, 4.22 mi NW of Columbine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.620, -105.110
Thunderstorms produced very heavy rainfall, 1 to 2 inches in less than 30 minutes. In Englewood, the floodwaters quickly inundated a basement apartment and trapped a woman inside.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Thunderstorms produced very heavy rainfall, 1 to 2 inches in less than 30 minutes. In Englewood, the floodwaters quickly inundated a basement apartment and trapped a woman inside. She was found unresponsive in the apartment and died several hours later. Several homes in the immediate area suffered severe flood damage. The floodwaters also stalled vehicles and forced the closure of several intersections. In Sheridan, the heavy rain created a large sinkhole which swallowed a small SUV. A downed power line caused a fire in Arapahoe County. Severe thunderstorms produced damaging wind and hail in Jefferson, Logan, Morgan, Washington, and Weld counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 2:08 PM MST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 308 PM MDT Tue Jul 24 2018 .SHORT TERM...(This evening through Wednesday) Issued at 308 PM MDT Tue Jul 24 2018 Upper high in place over the desert SW pulling moisture clockwise into the region. The high will transition to the west through Wednesday increasing moisture across NE Colorado into late Wednesday. This evening will see slightly less activity then days past with the main convection over the higher terrain. Some mid level warming will help to keep CAPE values lower with ML values from 500 to 1500 j/kg across the region. Storms will move ESE with the main threats being brief moderate to heavy rain, small hail, gusty winds and lightning. PW values have decreased slightly overall but will still be able to produce some heavy rain with the stronger storms. Storms will dissipate by the late evening with mild lows in the 60s across the plains expected. Wednesday will be the start of a more active period as the first of a few upper disturbance embedded in the NE flow aloft drops into Colorado. Clouds will increase through the morning with a cold front from the NE pushing in by the afternoon. This front will temporarily stabilize the far NE plains through the late afternoon hours with the main forcing along the foothills and higher terrain with more upslope. Model consensus is fairly strong that convection will start over the higher terrain by the late afternoon and slowly move ESE onto the plains into the late evening hours. These storms could produce moderate to heavy rain with some severe potential. ML CAPE will range from 1000 to 2000 or more j/kg with bulk shear values in the upper 40s. This would be enough to produce some severe storms capable of large hail and strong gusty winds along with the heavy rain. more information regarding the heavy rain potential can be found in the hydro section below. Highs will be slightly lower than today with temperatures in the mid to upper 80s on the plains and 60s to 70s in the mountains. .LONG TERM...(Wednesday night through Tuesday) Issued at 308 PM MDT Tue Jul 24 2018 The latter half of the week will see subtle changes in the weather pattern that will allow the threat of heavy rain to continue. The upper level ridge over the southwestern U.S. will continue a slow retrogression through Saturday and then undergo some amplification on Sunday and Monday. As the ridge retrogrades, weak west- northwesterly flow aloft will continue over the forecast area. When the ridge amplifies, flow aloft will become more northwest and then northerly. Through it all, subtropical moisture will remain abundant over the state. At low levels, generally high pressure over the northern plains will feed east and northeasterly flow at low levels, helping to keep precipitable water content high across the state. Each of these ingredients will combine to keep the threat of heavy rain in the forecast. The mid level flow could be strong enough to keep storm motions at decent levels, but the potential is there for the mid-level flow to help organize and strengthen showers when they develop. The medium range models do not bring any strong drying into the region until Sunday or Monday. Therefore the forecast will continue to show temperatures slightly cooler than normal and the chance of showers each afternoon and evening. The typical diurnal pattern of afternoon showers over the mountains and foothills and evening/nocturnal showers over the plains will prevail. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 308 PM MDT Tue Jul 24 2018 Main changes from the morning update are to add thunderstorms in the vicinity of the airport. Coverage will be higher over the mountains and foothills to the west with storms moving ESE mainly south of I-70. Some storms could hold together after 00z and move near DIA to produce some gusty outflow winds and affect area gates. APA could see storms at the terminal between 01 and 03z with strong gusty winds and brief heavy rain with the possibility of small hail and lighting. Main impacts to DIA are expected to be gusty winds with outflow that could come from the south with sustained speeds of 10 to 15 kts with gusts from 25 to 28 kts. Cannot rule out the outflow starting some convection that could move onto the terminal between 03 and 05z but confidence is low at this time. Storms should clear out after 06z with another chance of storms producing more moderate to heavy rain near the 30 hr point in the TAF. && .HYDROLOGY... Issued at 308 PM MDT Tue Jul 24 2018 GOES-16 WV show increasing mid and upper level moisture streaming into the region over a large upper ridge. PW values will increase to over an inch by late Wednesday and continuing into Thursday. Areas over the Front Range have received a decent amount of rain over the last fews days making flood prone areas at greater risk. Convection is expected to intimate over the higher terrain and move ESE over the plains with the help of an upstream surface high. This will help maintain storms over the terrain and could create opportunity for flash flooding. No highlights at this time however, we will continue to monitor model guidance on timing and moisture potential as well as the placement of the upper jet that could all play a part in how this scenario sets up. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Dankers AVIATION...Bowen HYDROLOGY...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1110 AM MDT Tue Jul 24 2018 COZ030>051-251715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1110 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be less thunderstorm activity today. Scattered storms are still expected over the Front Range mountains this afternoon and early evening, with only isolated storms over the mountains. Further east on the plains, only isolated convection is expected. There is still a threat of heavy rainfall with some of the storms, up to an inch of rain in less than an hour. The threat of flooding is low as the storms will be moving faster. Small hail and wind gusts to 40 mph are also possible. The stronger storms are most likely in the mountains south of Interstate 70. The storms will end this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The pattern of afternoon and evening thunderstorms forming over the mountains and moving onto the plains is expected to continue through the end of this week and into the weekend. Abundant amounts of moisture are expected to remain over northern and eastern Colorado through the weekend, fueling the afternoon and evening thunderstorm activity. Each day will have threat of heavy rainfall from the storms that develop, but winds aloft are expected to be strong enough to keep storms moving along. This will reduce the threat of flooding, but some flooding will still be possible. The threat of heavy rainfall will be highest on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 405 PM MDT TUE JUL 24 2018 COZ036-242245- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 405 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY UNTIL 445 PM MDT... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near Buffalo Creek, or 32 miles southwest of Denver, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Buffalo Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Very heavy rainfall is also occurring with this storm, and may lead to localized minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3929 10532 3936 10538 3943 10524 3932 10519 TIME...MOT...LOC 2205Z 248DEG 10KT 3935 10531 BAKER
Special Weather Statement
National Weather Service Denver CO
515 PM MDT TUE JUL 24 2018
COZ034-036-250000-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
515 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK...SOUTHEASTERN
CLEAR CREEK AND WEST CENTRAL JEFFERSON COUNTIES UNTIL 600 PM MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Pine Junction, or 26 miles southwest of Denver, moving
east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Western Lakewood, Evergreen, Morrison, Highland Park, Idledale,
Conifer, Shawnee, Pine Junction, Tiny Town, Kittredge, Red Rocks
Park, Pine, Buffalo Creek, Indian Hills, Aspen Park, Brookvale,
Bailey and Harris Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding of low lying areas. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3939 10556 3961 10564 3970 10517 3968 10517
3968 10518 3967 10519 3965 10519 3964 10518
3950 10519 3935 10527
TIME...MOT...LOC 2314Z 271DEG 13KT 3955 10541
BAKERThe Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
11 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Strong winds downed a tree.
Strong winds from a thunderstorm blew down a tree. The tree fell onto a power line and caused a small fire.
Thunderstorms produced very heavy rainfall, 1 to 2 inches in less than 30 minutes. At 4600 South Acoma, the floodwaters quickly inundated a basement apartment and trapped a 32-year-old woman inside. She was rescued, but died several hours later. |Floodwaters stalled several vehicles and forced the closure of several intersections including: East Iliff Ave. and South Chambers Road, Santa Fe Drive and West Oxford Ave., South Buckley Road and East Bates Ave., East 6th Ave. and South Picadilly Road, East Hampden Ave and South Uruvan Way. Flooding created a large sinkhole in Sheridan. A small SUV was fell into the hole. The driver was not injured. She escaped her vehicle before it was swallowed by the sinkhole.
Large hail broke the window of a patrol car along Interstate 70 near Hillrose.
Strong winds caused some roof damage.
Intense thunderstorm winds knocked down numerous large tree branches in the residential areas of Fort Morgan.
Intense thunderstorm winds blew a trampoline from a residential area onto Highway 144.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Arapahoe | 2018-07-24 | 32 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760374, 760375, 759515, 759516, 759483, 759506, 759507, 759508, 759509, 759510, 759511, 759512, 759513, 759514, 759517, 759520, 759518, 759519.